[Skip to Content]
[Skip to Content Landing]
Other Articles
October 27, 1951

REACTIONS TO INTRATHECAL STREPTOMYCIN

Author Affiliations

Burlington, Vt.; Boston; Salem, Mass.

From the Department of Pediatrics, Harvard Medical School and the Department of Medicine, Children's Medical Center, Boston.

JAMA. 1951;147(9):818-821. doi:10.1001/jama.1951.03670260020006
Abstract

In 1946 Cairns, Duthie, and Smith1 reported the occurrence of serious toxic reactions to intrathecal streptomycin in a group of patients under treatment for meningitis. They observed four such reactions among the seven patients studied. The symptoms occurred from a few minutes up to nine hours after intrathecal injection. Two cases terminated fatally at a time when death was not expected by those in attendance. Both fatalities followed intrathecal doses of 100 mg. of streptomycin. Two other reactions classified as very severe occurred after doses of 80 mg. and 2.5 mg. respectively. The symptoms observed consisted of coma with disturbances of temperature, pulse, and respiration. Respiratory failure was the mode of death in the two patients who died. Valergakis, Hays and Sutherland2 have recently reported two patients with similar reactions to the intracisternal administration of streptomycin. One of these reactions was fatal.

Because of a dearth of such

×